Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 76, NWS Binghamton, NY

August 14, 2002Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 14, 2002, 3:08 PM EDT for Oneida County, New York. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 14, 2002, 3:08 PM EDT (19:08 UTC)
Expired
Aug 14, 2002, 4:15 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Oneida County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1187 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

002 
WUUS51 KBGM 141908
SVRBGM
NYC065-142015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
307 PM EDT WED AUG 14 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ONEIDA COUNTY IN CENTRAL NEW YORK.

* UNTIL 415 PM EDT.

* AT 256 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM OVER NEW
  LONDON...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROME AT 315 PM EDT.
  DELTA LAKE AT 325 PM EDT.
  FLOYD AT 330 PM EDT.
  STITTVILLE AT 340 PM EDT.
  HOLLAND PATENT AT 345 PM EDT.
  STEUBEN AT 350 PM EDT.
  TRENTON AND BARNVELD AT 400 PM EDT.
  REMSEN AT 405 PM EDT.
  ALDER CREEK AND HINCKLEY AT 410 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM PRODUCES LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

HAIL THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IF YOU 
ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO 
A SUBSTANTIAL SHELTER.

$$

LAT...LON 4324 7570 4309 7557 4335 7486 4358 7506

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 10:30 AM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, Aug 14, 10:30 AM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1030 AM EDT WED AUG 14 2002

CONVECTIVE DEBRIS MOVING OVERHEAD SHOULD BE THROUGH THE AREA IN THE
NEXT HOUR OR TWO. EVEN WITH THE CLOUDS TEMPERATURES ARE ALREADY IN
THE LOWER TO MID 80S...AND WITH 850MB TEMPS OF 21-22C THIS
AFTERNOON HIGHS SHOULD REACH THE MID TO UPPER 90S IN MOST VALLEY
LOCATIONS. RAISED FIRST PERIOD HIGHS A FEW DEGS ALL ZONES AND BUMPED
UP WINDS SLIGHTLY. RECORD HIGHS A POSSIBILITY...ESPECIALLY IN SYR
(96) AND AVP (92)...SO MENTIONED IN ZONES. REST OF FORECAST
UNCHANGED.

VAN AUSDALL

-------------------------PREVIOUS DISCUSSION----------------------

ANOTHER MILD NIGHT ACROSS THE REGION WITH MAINLY CLEAR SKIES AND
HAZE. CONVECTION OVR CNTRL PA CONTINUES TO MOVE NE AND NOT WEAKENING
WITH TIME. THIS CONVECTION BEING HELPED BY A WEAK MID LVL TROF.

TODAY...UPR LVL RIDGE REMAINS OVER AREA WITH T85 AROUND 20C. EXPECT
PLENTY OF SS WITH TEMPS IN LOWER TO MIDDLE 90S. MODEL SOUNDINGS
(ETA) SHOW CAPE VALUES AROUND 2000 J/KG (NGM MUCH LESS) BUT MID LVL
LAPSE RATES NOT IMPRESSIVE WITH MOST OF THE INSTABILITY LOW LVL.
MODELS DO INDICATE LOW LVL CONVERGENCE THIS AFTERNOON WITH SOUTHERLY
FLW INTERSECTING SW FLW FROM LAKE PLAIN. ALSO SHORT WAVE TROF
ASSOCIATED WITH FAIRLY STRONG MID LVL SPEED MAX EJECTS OUT OF ERN
LAKES THIS AFTERNOON. SPC INCLUDES REGION IN SLIGHT CHC TODAY BUT
EXPECT THIS ACTIVITY WILL REMAIN WEST OF REGION. WILL GO WITH SLIGHT
CHC TODAY FOR AFTERNOON ACTIVITY.

TONIGHT...A PARTLY CLOUDY MUGGY NIGHT WITH MID/HIGH LVL MST.

THURSDAY...H5 SHORT WAVE TROF APPROACHES AREA BUT DYNAMICS CONTINUE
TO WEAKEN AS IT PROGRESSES EASTWARD. SFC BOUNDARY NEARLY WASHES OUT
OVR FA BY EVENING. WILL RE-INTRODUCE CHC POPS INTO CNTRL/ERN
ZONES FOR LATE DAY.

THURSDAY NIGHT...WILL CONTINUE WITH CHC POPS AS FRONT OOZES ACROSS
AREA.

NO CHANGES TO EXTENDED.

.BGM...NONE.

RRM

In the hours before

Special weather statement, Aug 14, 2:06 PM EDT, 1 hour 2 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
206 PM EDT WED AUG 14 2002

...THUNDERSTORM WITH HEAVY RAIN AND HAIL MOVING INTO THE AREA...

AT 2:05 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH HEAVY RAIN AND HAIL NEAR ROSCOE IN SULLIVAN COUNTY
NEW YORK.

THE STRONG THUNDERSTORM WILL BE NEAR...
LEWBEACH AT 2:30 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THE STORM. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL
Special weather statement, Aug 14, 2:30 PM EDT, 38 minutes before
NYZ057-022145-

SPECIAL WEATHER STATEMENT...COR...
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT WED AUG 14 2002

...THUNDERSTORMS WITH HEAVY RAIN AND HAIL OVER SULLIVAN COUNTY...

AT 2:30 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS WITH HEAVY RAIN AND POSSIBLE LARGE HAIL
OVER MUCH OF NORTHERN SULLIVAN COUNTY IN NEW YORK.

THE STRONG THUNDERSTORMS WILL MOVE NORTHEAST INTO NORTHEASTERN
DELAWARE COUNTY AND SOUTHERN ULSTER COUNTY BY 3:00 PM.

EXPECT HEAVY RAINFALL IN THE PATH OF THESE STORMS. LOCALIZED RAINFALL
AMOUNTS OF ONE INCH TO 1.25 INCHES ARE POSSIBLE. MOTORISTS SHOULD
WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND POOR DRAINAGE
FLOODING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Aug 14, 3:15 PM EDTSevere Thunderstorm WarningBGMSullivan45 min
Aug 14, 3:45 PM EDTSevere Thunderstorm WarningBGMDelaware60 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.